Oklahoma, 2021

Winter Storm in Oklahoma, January 1, 2021

January 1, 2021 · NWS TSA · 2 events in 2 counties and zones

An upper level low pressure system moved from northern Mexico, across Texas, southeastern Oklahoma, and western Arkansas on December 31st and January 1st. Precipitation spread into southeastern Oklahoma ahead of this system during the morning of the 31st, spreading northward across all of eastern Oklahoma and northwestern Arkansas during the day.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An upper level low pressure system moved from northern Mexico, across Texas, southeastern Oklahoma, and western Arkansas on December 31st and January 1st. Precipitation spread into southeastern Oklahoma ahead of this system during the morning of the 31st, spreading northward across all of eastern Oklahoma and northwestern Arkansas during the day. Cold air was already in place, so the precipitation quickly transitioned to freezing rain, sleet, and snow across northeastern Oklahoma and northwestern Arkansas. One to three inches of snow fell across much of northeastern Oklahoma, with a narrow swath of heavier snow across northern Rogers and southern Craig Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 31, 11:08 PM CST, 52 minutes earlier.

Area forecast discussion, Dec 31, 11:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1108 PM CST Thu Dec 31 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
IFR to MVFR conditions are expected to continue across the CWA
overnight tonight as a low pressure system lifts through the
region. Periods of LIFR conditions may be possible as precip
tapers off late tonight/Friday morning across Northwest Arkansas.
Precip for most of the TAF sites looks to remain rain though KBVO
and KROG will continue to have the greater potential of freezing
rain with BVO potentially switching over to light snow/sleet
before tapering off Friday morning. Majority of the precip looks
to be exiting by late morning with IFR/MVFR conditions remaining
over the CWA through the end of the TAF period. Winds through the
period looks to be gusty out of the east to northeast and become
more north to westerly with time as the upper low moves through.

&&

.PREV DISCUSSION... /Issued 936 PM CST Thu Dec 31 2020/

DISCUSSION...
Only minor changes have been made to the current forecast. The
most significant change is to add Ottawa County to the winter
weather advisory, as temperatures are right at the freezing mark
in that area, so some minor ice accumulation is possible on
elevated surfaces.

The rest of the forecast is trending well, with the freezing line
generally along or just north of Interstate 44. Temperatures
overnight will hold nearly steady, with no more than a degree or
so fluctuation. The exception will be in parts of southeast
Oklahoma, where colder air will move in later tonight allowing
temperatures to fall back into the 30s.

What will change is the temperature profile aloft. As the Texas
upper low moves towards and eventually into eastern Oklahoma,
temperatures aloft will cool, allowing for a changeover to sleet
and snow in parts of northeast Oklahoma. A dry slot working up
from the south will limit snow chances from Tulsa to the east and
south, with parts of Osage and Pawnee counties most likely to see
accumulating snow late tonight into Friday morning.

Update on the way.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   33  39  29  41 / 100  60  10  20
FSM   37  48  33  41 / 100  30   0  20
MLC   35  43  30  44 / 100  20   0  10
BVO   31  37  27  39 / 100  90  10  20
FYV   33  46  27  39 / 100  50   0  20
BYV   33  42  31  39 / 100  50   0  20
MKO   35  42  30  40 / 100  40  10  20
MIO   32  35  27  36 / 100  90  10  20
F10   34  41  30  42 / 100  30  10  20
HHW   38  46  33  45 / 100  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until midnight CST tonight for OKZ049-053-075-
     076.

     Winter Weather Advisory until noon CST Friday for OKZ065.

     Winter Weather Advisory until noon CST Friday for OKZ055>058-064.

     Winter Storm Warning until noon CST Friday for OKZ054-059.

AR...Flash Flood Watch until midnight CST tonight for ARZ020-029.

     Winter Weather Advisory until 6 AM CST Friday for ARZ002-011.

&&

AVIATION.....20
Hazardous weather outlook, Dec 31, 4:57 PM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
457 PM CST Thu Dec 31 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
457 PM CST Thu Dec 31 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

FLASH FLOOD.
	RISK...Limited.
    AREA...Southeast Oklahoma and West Central Arkansas.
    ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
    AREA...Eastern Oklahoma and Northwest Arkansas.
    ONSET...Ongoing.

WINTER WEATHER.
	SNOW AND SLEET ACCUMULATION.
	RISK...Limited.
	AREA...West of Highway 75 in Northeast Oklahoma.
	ONSET...Late Tonight.

	ICE ACCUMULATION.
	RISK...Elevated.
    AREA...Far Northwest Arkansas and west of Highway 75 in Northeast
           Oklahoma.
    ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Rain will continue to expand north across eastern Oklahoma and
western Arkansas this evening into tonight as a strong upper
level storm system lifts northeast out of southwest Texas.
Temperatures are expected to be near or just below freezing in the
colder valleys of northwest Arkansas this evening, and also near
and west of Highway 75 in northeast Oklahoma, which will lead to
some freezing rain and ice accumulations in some areas. Locally
heavy rainfall is also possible in some places, which may lead to
localized flooding.

Colder air aloft will move into parts of northeast Oklahoma late
tonight leading to a transition to sleet and/or snow, mainly
west of Highway 75. Some snow accumulations are expected in this
area through Friday morning.

Winds will increase this evening across the forecast area, with
gusts around 30 miles an hour common into the overnight hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Winter Weather Potential...High Wind Potential.
SATURDAY...Winter Weather Potential.
SUNDAY through TUESDAY...No Hazards.
WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Rain, sleet, and snow will likely be ongoing Friday morning in
areas along and north of Interstate 40. Accumulating sleet and
snow potential will be greatest for areas along and west of
Highway 75 in northeast Oklahoma. The winter weather threat will
end by the afternoon.

Light snow accumulations will again be possible for parts of
northeast Oklahoma and northwest Arkansas Saturday as a second
storm system lifts north across the area.

Dry and warm weather will prevail until Wednesday, when a cold
front brings a chance of showers and isolated thunderstorms to
parts of the forecast area.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Dec 31, 9:43 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
943 PM CST THU DEC 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     FREEZING RAIN    KINGSTON                36.05N 93.52W
12/31/2020  M0.10 INCH       MADISON            AR   TRAINED SPOTTER

            1/10TH OF AN INCH OF ICE SO FAR.

&&

DMJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Rogers

When
January 1, 12:00 AM CST to 11:00 AM CST
Where
Rogers forecast zone
Reported by
Emergency Manager
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Winter Storm, Craig

When
January 1, 12:00 AM CST to 11:00 AM CST
Where
Craig forecast zone
Reported by
Emergency Manager
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929844, 929845.